Clinical Case Report
Date: July 8 2012
Place: Outpatient Pharmacy, 416 Hospital
Abstract and Introduction:
On the afternoon, July 8 2012 one male patient came to the outpatient pharmacy to take his drug. The phyisican prescribed fluoxetin accompanied by mirtazapine. I checked these two drugs in drug interaction checker and drug interactions were found between fluoxetine and mirtazapine – Potential for dangerous interaction ( may causes serotonin syndrome, although serotonin is rare but is life-threatening). I suggested the patient take these two drugs carefully. I told the man if he have the symptoms or signs of serotonin syndrome he should withdraw both drug immediately and back to hospital for further care if necessary.
The Neurology Clinics prescribled fluoxetine accompanied by mirtazapine to a middle-age man. The dosage and frequency for fluoxetine is 20mg po Qd meanwhile that for mirtazapine is 30mg po Qd.
I checked these two drugs in drug interaction checker and a drug interaction was found between fluoxetine and mirtazapine – Fluoxetine and mirtazapine both increase serotonin levels, potential for dangerous interaction ( may causes serotonin syndrome, although serotonin is rare but life-threatening).
So due to this drug interaction, when I was dispensing these two to him, I asked him whether he was also taking or had recently taken any other psychotropic medications such as antidepressants, MAOIs, SSRIs or some drugs such as analgesics and so on, which also increase serotonin levels and may cause serotonin syndrome if they are coadministered. He told me negative. So I told him that he could take these two medications in combination, but should take with caution due to the drug interaction between fluoxetine and mirtazapine. And the most important is that I taught him how to identify serotonin syndrome. Simply that the general symptoms and signs of serotonin syndrome are clonus, agitation or diaphoresis, tremor and hyperreflexia or hypertonia, temperature above 100.4°F (38° C) and I said if he have any symptoms or signs of serotonin syndrome both drugs should be withdrawed immediately and he should go back to hospital for further care if necessary, I told him.
Finally the patient told me he knew what he should and took both drugs home.
Serotonin is a neurotransmitter that is synthesized from the amino acid L-tryptophan. Synthesis is necessary in the central and peripheral nervous system because serotonin cannot cross the blood-brain barrier. Once synthesized, serotonin is either stored in neuronal vesicles or metabolized by monoamine oxidase (MAO) to 5-hydroxyindoleacetic acid. Serotonin binds 1 of 7 postsynaptic 5-hydroxytryptophan (5-HT) receptors. The hyperstimulation of the 5-HT receptors in the brain and/or spinal cord is the cause of serotonin syndrome. So what is serotonin syndrome? Serotonin syndrome, characterized by mental status changes, neuromuscular dysfunction, and autonomic instability, is thought to be secondary to excessive serotonin activity in the spinal cord and brain. Serotonin syndrome is a potentially life-threatening set of symptoms caused by serotonin toxicity, and usually involves a combination of psychotropic medications that increase serotonergic transmission. That means specific drug interactions can be the reason for serotonin syndrome. Serotonin syndrome can ensue after the addition of a second serotonergic drug to an existing drug regimen or with administration of a serotonergic drug before allowing an inadequate washout period after discontinuation of another serotonergic drug. Potential mechanisms and corresponding agents of serotonin syndrome include:
- Increasing production of serotonin by providing increased amount of precursors – L-tryptophan-containing substances;
- Prevention of metabolism of stored serotonin – Monoamine oxidase inhibitors (MAOIs);
- Increased release of stored serotonin – Amphetamine, cocaine, fenfluramine, methylenedioxymethamphetamine (MDMA or ecstasy), or meperidine;
- Prevention of reuptake of serotonin released into the synapse – SSRIs, tricyclic antidepressants (TCAs), MDMA, dextromethorphan, meperidine, or St John’s Wort;
- Direct stimulation of serotonin receptors – Buspirone, lysergic acid, diethylamide (LSD);
- Unknown mechanism – Lithium.
I summarize the drugs which are implicated in serotonin syndrome. They are in Table 1.
|Amphetamines and their derivatives||Ecstasy Dextroamphetamine, Methamphetamine and Sibutramine|
|Analgesics||Cyclobenzaprine, Fentanyl, Meperidine, Tramadol|
|Antidepressants/Mood stabilizers||Buspirone, Lithium|
|Monoamine Oxidase Inhibitors||Phenelzine|
|Serotonin-Norepinephrine Reuptake Inhibitors||Venlafaxine|
|Serotonin 2A Receptor Blockers||Trazodone|
|St. John’s Wort|
|Antimigraine Drugs||carbamazepine, ergot alkaloids, triptans, and valproic acid|
Table 1 Drugs that are potential to serotonin syndrome.
Other drugs if used in combination that may cause serotonin syndrome include cocaine, dextromethorphan, linezolid, l-tryptophan, and 5-hydroxytryptophan. (more…)